Hypersensitivity to local anaesthetics (LA) are frequently reported by patients but rarely confirmed upon investigation.
Hypersensitivity to local anaesthetics
Version of Record online: 11 JAN 2005
Volume 60, Issue 2, pages 262–264, February 2005
How to Cite
Jacobsen, R. B., Borch, J. E. and Bindslev-Jensen, C. (2005), Hypersensitivity to local anaesthetics. Allergy, 60: 262–264. doi: 10.1111/j.1398-9995.2005.00668.x
- Issue online: 11 JAN 2005
- Version of Record online: 11 JAN 2005
- Accepted for publication 25 May 2004 Allergy 2005
- drug allergy;
- local anaesthetics;
- skin testing
Our aim was, through comparison of history and investigation, to characterize observed reactions, and thereby facilitate decision making on predictability of allergy to local anaesthetics.
Thirty-eight females, median age 40.5 (7–72) years; 10 males, median age 41 (12–62) years referred during the period January 1994 to January 2003. The majority of patients were referred by dentists and the remainder from GPs, and hospital departments. Reactions ranged from dizziness and fainting to manifest anaphylaxis (Table 1). Immediate reactions were reported in 112 of 118 reactions, occurring within 24 h after administration of LA. Forty-five patients experienced the adverse reaction during dental procedures.
|Reaction||Number of reactions in history: all/ (test positive)||Reaction occur within 24 h||Reaction occur after 24 h|
|Swelling||14 (2)||13 (2)||1 (0)|
|Rash||10 (2)||8 (2)||2 (0)|
In 29, 1, 13 resp. 7 cases, the suspected drug was lidocaine, bupivacaine, prilocaine and mepivacaine. All patients were tested by skin prick test (SPT), intradermal test (IDT) and subcutaneous challenge (SCC) with lidocaine, irrespective of the drug previously administered. Patch testing with LAs were only performed in selected cases of delayed reactions on IDT (patient no. 8). Patch testing was performed with concentrations of LAs of 5 and 15% pet.
Three patients representing four case histories tested positive on IDT (eight controls). None tested negative by SPT and IDT reacted to SCC. Histories in these cases were two of local swelling and two of a general rash. One patient experienced swelling at the site of IDT 2–3 h after testing. Patch testing with lidocaine was positive (+++).
Twelve reacted with local swelling; eight with general rash (P > 0.05).
Patients described a range of anamnestic reactions, ranging from dizziness to anaphylaxis, categorized as either local or systemic (Table 1). Sixty-four of 118 reactions were of subjective nature. Neither five anamnestic cases of anaphylaxis referred by dentists nor one case of asthma were tested positive. All test-positive patients were women (Table 2). None of the test-positive patients were atopic.
|Patient no.||Sex||Age||History||Reactions at tests|
|5||F||27||No known allergies. Lidocaine: two cases swelling of face and hands||Lidocaine: IDT 1:1: Positive Tolerates Bupivacaine|
|8||F||45||Contact allergy to Colofony. Lidocaine: Local oedema, general rash and vesicles.||Lidocaine: IDT 1 : 1: Positive after 4 h, Patchtest 5 & 15% (pet): Positive (+3) Carbocaine (Octapressin) 30 mg/ml: IDT 1 : 1: Positive after 2–3 h Bupivacaine 5 mg/ml: IDT: Doubtful positive test (delayed) Tolerates Citanest (Octapressin) 30 mg/ml at IDT|
|39||F||29||No known allergies. Citanest (Octapressin) (1.8 mg): Flare and itching of the face. Flare on arms and abdomen. Reactions disappeared in 1 h. Described as urticaria||Citanest (Octapressin): IDT: Positive at 1 : 10 Tolerates Lidocaine|
Four of 77 tests were positive. We found a safe alternative LA in all cases.
We found no statistical significant difference in reported reactions between patients tested positive and patients tested negative (P > 0.05). Sixty-four of 118 (54%) reported reactions were unspecific. No test-positive patients presented unspecific reactions. We found no parameter in the case history predicting a positive test outcome.
Blood is aspirated in between 2 and 30% of injections of LA (1, 2) and thus contains a risk of accidental i.v. administration. Dental injections are the most feared experience in college students, and reactions resembles reactions to experimental i.v. administration of epinephrine (1). Between 59 and 77% of reactions has been described as psychogenic (1). Psychogenic reactions usually present as dizziness, pallor, nausea, palpitations, fainting, sweating or other autonomic nervous system responses, including vasovagal syncope, with an onset usually within 1–2 min.
Toxic reactions are depression of the CNS and heart, fainting, suppression of respiration, seizures and visual or auditory disturbances.
Investigation should be initiated with a thorough case history of the adverse reaction. Whether SPT, IDT or SCC is the more reliable and correct test for diagnosing true immediate allergy is a matter of controversy.
No clear pattern regarding cross reactions among amide LAs has been established, and is to our knowledge only described for delayed type hypersensitivity (3, 4).
Allergy to parabens present in the commercially available LA formulations should be investigated routinely. Patient 8 had a negative patch test to parabens, whereas patient 5, who had an immediate reaction, was not tested. Other allergies, such as allergy to latex (5) or chlorhexidine (6, 7) should also be considered when appropriate.
It is important to monitor blood pressure and pulse rate in patients reacting to LA administration; it may be impossible to differentiate initial signs of anaphylaxis from other causes of fainting: anaphylaxis is virtually always associated with hypotension and compensatory sinus tachycardia, whereas bradycardia or rhythm disturbances are common in vasovagal and cardiac syncope respectively.
In 2001–2002, 2910 patients underwent procedures involving LA administration in our department. The only adverse reactions observed were vasovagal syncope with bradycardia which recovered promptly in a supine position.
The anxious patient should be guided through the planned procedure in advance. Instructions in coping techniques of hyperventilation might be helpful.